Cold/Wind Chill, Kane
- When
- December 14, 12:00 AM CST to 11:00 AM CST
- Where
- Kane forecast zone
- Reported by
- ASOS
- Coordinates
- 41.939, -88.429 (the zone’s center; the record gives no point)
Bitterly cold air moved across Illinois during mid December with wind chills 20 below to 25 below zero for many areas with a few locations as low as 30 below zero on the morning of December 14th. Wind chills were 20 below to 25 below zero across central Illinois on the morning of December 15th.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Bitterly cold air moved across Illinois during mid December with wind chills 20 below to 25 below zero for many areas with a few locations as low as 30 below zero on the morning of December 14th. Wind chills were 20 below to 25 below zero across central Illinois on the morning of December 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 13, 10:55 PM CST, 1 hour 5 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1055 PM CST Sat Dec 13 2025
.KEY MESSAGES...
- Very cold the rest of the weekend with dangerously cold wind
chills expected tonight into Sunday morning.
- Moderating temperatures expected during the upcoming work week.
&&
.DISCUSSION...
Issued at 245 PM CST Sat Dec 13 2025
Snow across the southern third or so of the CWA is expected to
end by 23-00z. Have pushed up the end time of the winter weather
advisory to 00z. While the falling snow will end, given the
character of the snow that fell today there will probably be
enough wind tonight to cause some minor drifting back onto roads
in non-wind protected areas.
Otherwise, look for skies to quickly clear out early this
evening, though with sfc high remaining well to our west, winds
should stay up around 10-15 mph. The low level cold air
advection will keep boundary layer rather mixed and limiting
radiational cooling, but just straight advection should be
sufficient for temps to drop to near zero or below zero most
areas. Downtown Chicago and downwind of Lake Michigan in Porter
County are the main exceptions, where lows should remain a bit
above zero.
With winds not expected to decouple and temps dropping to
near/below zero, wind chills of 15-25 below zero still look
like a good bet overnight into Sunday morning. Cold wx advisory
for tonight/Sunday morning looks to be in good shape and no
changes are planned.
Lake effect snow showers are expected to over northeast Porter
County tonight into Sunday morning. Expecting multi-band
structure to the lake effect and somewhat limited fetch for
Porter County, so probably looking at accumulations of 1-3" by
midday Sunday when the lake effect is expected to end.
By sunset Sunday evening, Arctic high pressure should be
centered over central and southern portions of Illinois and
Indiana. There should be a window for strong radiational cooling
early Sunday evening, particularly southern CWA in closer
proximity to the high center and where there will be fresh
snowpack from today's system. Currently have evening lows around
5 below near the Hwy 24 corridor, but wouldn't be surprised to
see temps dip down to the double digits below zero. This would
also open to the door to some patchy shallow freezing fog in
those areas, which may need to be added to later forecast
updates for the southern CWA.
The sfc high will quickly move eastward Sunday night, likely
reaching West Virginia by sunrise Monday morning. This will
allow southerly winds and warm air advection to quickly ramp up
through Sunday night. Following evening lows, most areas should
see temps rise 10F+ through the night. The rising temps will be
accompanied by strengthening winds so any moderation in temps
will be offset by the wind chills.
Large scale pattern over North America will quickly transition
to zonal for the upcoming work week. The main storm track is
expected to remain well north of our area, so we'll be dominated
by Pacific origin air mass. Extensive snow cover locally and
upstream should temper the moderation some, but still looks like
temps should begin climbing above freezing by Tue and Wed
afternoons.
The first fast moving system passing to our north should drag a
weak cold front across the area Tuesday evening. Very little
cooling is expected behind this front, with warm air advection
ramping back by later in the day Wednesday. A stronger trough
and more vigorous sfc low is progged to track along the
Canadian border into the upper Great Lakes by Thursday. Both GFS
and ECMWF have a ~980mb sfc low reach Lake Superior, which will
result in very tight pressure gradient resulting in strong south
winds and warm/moist advection. GFS/ECMWF both have the 50F
isodrosotherm close to or into our CWA later Wednesday night
into early Thursday, which should this verify would rapidly
decimate our snow pack!
Trailing cold front from this system should sweep across the
area Thursday, probably accompanied by some rain showers. A
quick hitting shot of colder (more seasonable) temps are likely
in the wake of this front, but with flow remaining zonal temps
look to rebound again to above average levels later Friday into
early next weekend. After today's snow in our southern CWA,
the overall pattern in the medium range guidance looks to
maintain above to much above average temperatures with only
brief cool downs through the next 2 weeks. This doesn't bode
well for any meaningful snow chances prior to Christmas.
Obviously a lot can change and can't rule out a sneaky rouge
lower amplitude system producing some snow, but with the
upcoming pattern likely to wipe out most or all of our current
snow cover, chances for a white Christmas are looking dismal.
- Izzi
&&
.AVIATION /06Z TAFS THROUGH 12Z MONDAY/...
Issued at 1055 PM CST Sat Dec 13 2025
Forecast concerns for the terminals...
- Breezy northwest winds gusting 20-25 kts tonight.
- LLWS late Sunday night into Monday morning.
An arctic high will continue to move into the area tonight into
the day on Sunday. The high will keep skies mostly clear through
the TAF period aside from some lake effect clouds near and east
of GYY which may result in periods of MVFR ceilings. Though
winds will remain breezy tonight with gusts in the 20-25 kts out
of the northwest. While gusts will subside Sunday morning, wind
speeds will remain generally in the 10-12 kt range through the
rest of the TAF period with directions becoming westerly and
eventually southwesterly by Sunday evening.
Finally, there is a threat for low-level wind shear late Sunday
night into Monday morning as a strong (50-55 kt) low-level jet
develops around 1500-2000 ft AGL. While a few 20-25+ kt gusts
may materialize during this period as well, seems the strong
inversion aloft will limit these gusts and thus have excluded
them from the TAFs at this time.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until noon CST Sunday for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108.
IN...Cold Weather Advisory until noon CST /1 PM EST/ Sunday for
INZ001-INZ010-INZ011-INZ019.
LM...Small Craft Advisory until noon CST Sunday for Winthrop Harbor
IL to Gary IN.
Gale Watch from late Sunday night through Monday morning for
the IL and IN nearshore waters.
Small Craft Advisory until 9 PM CST Sunday for Gary to Burns
Harbor IN-Burns Harbor to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 800 PM CST Sat Dec 13 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-150200- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 800 PM CST Sat Dec 13 2025 /900 PM EST Sat Dec 13 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Excessive Cold Risk. DISCUSSION... Very cold conditions are expected through tonight, with wind chill values as low as 25 below zero. Gusty winds could result in some snow drifting back over previously cleared roads south of I-80 tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday morning... Elevated Excessive Cold Risk. Sunday afternoon through Monday morning... Limited Excessive Cold Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-150200- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 800 PM CST Sat Dec 13 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. Elevated Freezing Spray Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous conditions for small craft are likely. Elevated Freezing Spray Risk. Monday... Gale force winds are possible. Tuesday and Wednesday... Hazardous conditions for small craft are likely. Thursday... Gale force winds are possible. Friday... Hazardous conditions for small craft are likely. Borchardt Visit us at www.weather.gov/chicago
Preliminary Local Storm Report
National Weather Service Chicago IL
634 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Snow Gibson City 40.47N 88.38W
12/13/2025 E7.0 Inch Ford IL Public
Relayed via broadcast media.
&&
ZYPreliminary Local Storm Report
National Weather Service Chicago IL
635 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Snow 3 WSW Woodworth 40.64N 87.89W
12/13/2025 E4.0 Inch Iroquois IL Public
Relayed via broadcast media.
&&
ZYPreliminary Local Storm Report
National Weather Service Chicago IL
636 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Snow Chatsworth 40.75N 88.29W
12/13/2025 E5.0 Inch Livingston IL Public
Relayed via broadcast media.
&&
ZYPreliminary Local Storm Report
National Weather Service Chicago IL
1122 PM CST Sat Dec 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Snow 1 NW Ottawa 41.36N 88.86W
12/13/2025 M1.3 Inch La Salle IL Cocorahs
Cocorahs station IL-LS-1 Ottawa.
0300 PM Snow 3 N Carbon Hill 41.34N 88.30W
12/13/2025 M0.9 Inch Grundy IL Cocorahs
Cocorahs station IL-GY-1 Carbon Hill 3 N.
&&The national radar mosaic for the moment the first event began.
25 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1302813, 1302821, 1302831, 1302832, 1302843, 1302804, 1302805, 1302806, 1302808, 1302809, 1302811, 1302820, 1302837, 1302816, 1302807, 1302814, 1302815, 1302818, 1302824, 1302827, 1302828, 1302829, 1302858, 1302860, 1302862.